Dangers of Mixing Painkillers with Other Drugs

Painkillers are opioid drugs that are prescribed to patients for the relief of pain. These drugs are only available through prescription, and when used as directed can be both safe and effective. However many people misuse and abuse painkillers. Painkillers eliminate the sensation of pain and produce feelings of pleasure and a general sense of wellbeing. When painkillers are used other than directed, they pose serious risk of addiction and other side effects or dangers. Some of the most well-known painkillers include the following:

  • Codeine
  • Fentanyl
  • Morphine
  • Opium
  • Hydrocodone
  • Oxycodone

What Are the Dangers of Mixing Painkillers with Alcohol?

Both painkillers and alcohol act as depressants to the central nervous system. Mixing the two substances gives an individual a double dose and results in double the side effects. Combining alcohol with painkillers is dangerous as the nervous and respiratory system because so relaxed that they slow down significantly. No individual can know the exact dosage that will cause them harm, so it is impossible to say how much is too much. The combination of alcohol and painkillers should be avoided altogether, because no one can be certain of the effects of these two substances. Other dangerous results of using alcohol and prescription drugs together include the following:

  • Using alcohol and anticonvulsants or mood stabilizers can result in seizures, severe drowsiness or depression
  • Alcohol and opioid use may result in severe dizziness, respiratory failure and cardiac arrest
  • Alcohol and over-the-counter painkillers have long term dangers such as slowed breathing, ulcers and extensive liver damage
  • Alcohol and antidepressants can be a lethal combination or lead to thoughts of suicide, severe mood swings and overdose

What Are the Dangers of Mixing Painkillers with Other Drugs?

Mixing painkillers with any other drug is dangerous. Each combination of drugs will produce its own unique side effects, but major consequences of mixing drugs can include the following:

  • Addiction
  • Respiratory failure
  • Cardiac problems such as heart attack of heart failure
  • Extreme damage to and deterioration of the body’s organs
  • Chronic liver failure
  • Central nervous system depression, unconsciousness or coma
  • Impaired judgment resulting in accidental injury or death
  • Mental confusion, memory loss, hallucinations, anxiety, paranoia or psychosis
  • Increased likelihood of an overdose

What Are the Symptoms of a Painkiller Overdose?

An overdose on painkillers can be fatal. The following symptoms are warning signs of an overdose, and emergency medical help should be contacted if an overdose is suspected:

  • Nausea or vomiting
  • Sudden appearance of jaundice or other changes in the skin’s appearance
  • Drowsiness or fainting
  • Pinpoint pupils
  • Chest pain
  • Seizures
  • Respiratory depression or slowed breathing
  • Bradycardia or slowed heart rate
  • Hallucinations
  • Coma or unconsciousness

A person’s life is more important than any fear of legal trouble. Do not waste time in an overdose situation; call for help immediately. Make sure to stay with the victim and find out as much information possible about his or her condition.

Who Should I Call for Painkiller Abuse Help?

If you or a loved one is in need of painkiller abuse or addiction help, please call our toll-free helpline today. Talk with one of our highly-trained rehab counselors. We are available 24 hours a day to assist you with your questions and concerns.